Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 19, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 17, 2004, 10:16 PM EDT for Davidson County, North Carolina. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2004, 10:16 PM EDT (02:16 UTC)
- Expired
- Jul 18, 2004, 12:15 AM EDT
- In force
- 119 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Davidson County, NC
The radar
The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 930 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KRAH 180217
FFWRAH
NCC057-180415-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1016 PM EDT SAT JUL 17 2004
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 1215 AM EDT
* AT 1016 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN OVER WESTERN DAVIDSON COUNTY
INCLUDING LEXINGTON...LINWOOD AND LAKEVIEW. SOME ROADS ARE BRING
CLOSED DUE TO FLOODING IN PORTIONS OF LEXINGTON.
* SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND...
ARCADIA...
FREEZOR...
LAKEVIEW...
LEXINGTON...
LINWOOD...
REEDY CREEK...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3595 8014 3563 8014 3566 8028 3577 8044
3600 8040
$$
042 follow-up statements
000 WGUS72 KRAH 180257 FFSRAH NCC057-180415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1051 PM EDT SAT JUL 17 2004 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR CENTRAL DAVIDSON COUNTY... AT 1047 PM EDT DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS OVER CENTRAL DAVIDSON COUNTY MAINLY OVER LEXINGTON...LINWOOD...FREEZOR AND SOUTHMONT. LOCATIONS THREATENED WITH FLASH FLOODING INCLUDE...LEXINGTON AND SURROUNDING AREAS. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. THOSE LIVING IN FLOOD PRONE AREAS OR NEARBY FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ 04
000 WGUS72 KRAH 180328 FFSRAH NCC057-180415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1127 PM EDT SAT JUL 17 2004 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR SOUTHERN DAVIDSON COUNTY... AT 1126 PM EDT DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS OVER SOUTHERN DAVIDSON COUNTY WITH RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR. LOCATIONS THREATENED WITH FLASH FLOODING INCLUDE...LEXINGTON... GORDONTOWN...FREEZOR...FAIR GROVE...DENTON. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. THOSE LIVING IN FLOOD PRONE AREAS OR NEARBY FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. $$ 04
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 8:30 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 17, 8:30 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 830 PM EDT SAT JUL 17 2004 .DISCUSSION... WILL UPDATE TO RAISE POPS FOR ENTIRE CWA WITH CATEGORICAL IN THE WEST. MESOETA AND RUC IN RATHER GOOD AGREEMENT AND LINE UP WELL WITH SATELLITE IMAGERY. BOTH SUGGEST CONTINUES SHOWERS WITH ISOLD THUNDERSTORMS FOR THE THE NW PIEDMONT AND WRN SANDHILLS THROUGH AT LEAST MIDNIGHT AND INTO THE EARLY MORNING OURS. RAIN WILL PROGRESS EAST WITH AT LEAST LIKELY POPS IN THE EAST INCLUDING THE COASTAL PLAIN. && .PREVIOUS DISCUSSION... DIURNAL INSTABILITY USED TO SHOW TRENDS IN THE POPS. HIGHER POPS AFTERNOON AND EVENING. MEANWHILE THE UPPER LEVEL TROUGH AXIS REMAINS WEST OF THE FORECAST AREA THROUGH MONDAY NIGHT. CHANCES INCREASE FROM NORTHWEST TIER OF FORECAST AREA TO SOUTHEAST TIER. BEST UPPER LEVEL ENERGY PASSING ACROSS SOUTHEAST TONIGHT WHILE BEST MOISTURE POOLING AND LOW LEVEL CONVERGENCE FAVORS EASTERN TIER ON SUNDAY. COULD SEE A FEW SEVERE STORMS ON SUNDAY EASTERN TIER MAINLY DUE TO HIGH INSTABILITY. BY SUNDAY NIGHT DRIER AIR ALOFT DECREASES CHANCES ACROSS ENTIRE FORECAST AREA. HIGH TEMPERATURES MONDAY INCREASE WITH LESS CLOUD COVER. CONTINUED INFLOW OF LOW LEVEL MOISTURE MAKES FOR WARM AND MUGGY NIGHTS. PATTERN LOOKS MORE LIKE MID DECEMBER THAN MID JULY...A SERIES OF UPPER VORT DIVE SOUTHEASTWARD INTO BASE OF DEEP LONGWAVE TROUGH ACROSS THE EASTERN CONUS THROUGH LATE WEEK. THE COASTAL LOW AND ASSOCIATED UPPER WAVE FROM THE SHORT TERM...WILL CONTINUE LIFTING NEWRD FROM JUST OFF THE JERSEY SHORE DURING THE DAY MONDAY. SHORTWAVE TROUGH CURRENTLY ROUNDING THE TOP OF THE HIGH AMPLITUDE WESTERN RIDGE IN SASKATCHEWAN WILL REINFORCE THE MEAN TROUGH ALONG THE EAST COAST. WILL CARRY A SLIGHT CHANCE OF POPS AS THIS WAVE IS FORECAST TO CLOSE OFF OVER THE NORTHERN MID ATLANTIC...AND ASSOCIATED SURFACE COLD FRONT CROSSES THE REGION WEDNESDAY. TEMPERATURES ON WEDNESDAY WILL BE A DEGREE OR TWO COOLER AREA WIDE THAN ON TUESDAY...WITH LOWER THICKNESSES ASSOCIATED WITH UPPER CUT-OFF. WILL RETAIN A DRY FORECAST FROM PREVIOUS SHIFTS FOR THURSDAY THROUGH THURSDAY NIGHT...AS BRIEF SHORTWAVE RIDGING/NEGATIVE VORTICITY ADVECTION SLIDES ACROSS THE OHIO VALLEY...IN AN INCREASINGLY ZONAL FLOW ACROSS THE CONUS. BOTH THURSDAY AND FRIDAY WILL BE THE WARMEST DAYS OF THE WEAK WITH MORE SUNSHINE AND DEEP WESTERLY FLOW/COMPRESSIONAL WARMING. HOWEVER...FRIDAYS MAXES MAY BE TEMPERED SOMEWHAT...BY THE RETURN FLOW OF MOISTURE/CLOUDS AROUND THE HIGH PARKED OVER THE CARIBBEAN. LATEST GFS SLOWS NEXT FRONTAL PASSAGE FROM FRIDAY TO SATURDAY...AS YET ANOTHER VORT MAX DIVES INTO THE REGION. DEAMPLIFICATION OF THE UPPER PATTERN APPEARS LIKELY BY SATURDAY. THUS...RAIN CHANCES WILL BE INTRODUCED SATURDAY AS REGION WILL BE IN FAVORED RIGHT ENTRANCE REGION OF CYCLONICALLY CURVED UPPER JET...WITH MEAN TROUGH AXIS JUST WEST OF THE REGION. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && JO
Hazardous weather outlook, Jul 17, 5:53 AM EDT, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 553 AM EDT SAT JUL 17 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-180952- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 553 AM EDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... WARM FRONT MOVING ACROSS THE REGION THIS AFTERNOON WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME BUT ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE. THE MAIN THREAT FROM THESE STORMS WOULD BE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN... ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE AGAIN ON SUNDAY AS AN AREA OF LOW PRESSURE TRACKS ACROSS THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 17, 7:10 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 710 PM EDT SAT JUL 17 2004 NCZ022-180015- GUILFORD NC- 710 PM EDT SAT JUL 17 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD COUNTY THROUGH 815 PM EDT... AT 710 PM EDT...DOPPLER RADAR INDICATED TWO STRONG THUNDERSTORMS ONE NEAR HIGH POINT THE OTHER JUST NORTHEAST OF LEXINGTON WILL MOVE NORTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...JAMESTOWN...AND... OAKDALE...PIEDMONT TRIAD INTERNATIONAL AIRPORT...GUILFORD...GREENSBORO... AND LAKE BRANDT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. MORE RAIN WILL CONTINUE TO MOVE IN FROM THE WEST TONIGHT WITH SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE AREA FOR THE REMAINDER OF THE EVENING. JO
Local storm report, Jul 17, 7:25 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
725 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL THOMASVILLE 35.89N 80.08W
07/17/2004 0.25 INCH DAVIDSON NC TRAINED SPOTTER
PEA SIZED HAIL REPORTED. SEVERAL TWO INCH DIAMETER TREE
LIMBS BLOWN OFF TREES. A FEW SHINGLES BLOWN OFF A ROOF.
&&
SGYLocal storm report, Jul 17, 7:43 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
743 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL HIGH POINT 35.98N 80.00W
07/17/2004 1.00 INCH GUILFORD NC TRAINED SPOTTER
HAIL REPORTED NEAR BRENTWOOD AND HWY 311
&&
SGYSpecial weather statement, Jul 17, 9:09 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 909 PM EDT SAT JUL 17 2004 NCZ022-038-039-180215- DAVIDSON NC-GUILFORD NC-RANDOLPH NC- 909 PM EDT SAT JUL 17 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD...DAVIDSON AND RANDOLPH COUNTIES THROUGH 1015 PM EDT... AT 909 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKE BRANDT TO WELCOME...OR ALONG A LINE EXTENDING FROM GREENSBORO TO JUST NORTH OF LEXINGTON...MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...GREENSBORO...HIGH POINT...LEXINGTON...THOMASVILLE AND SURROUNDING LOCATIONS. FLOODING IS POSSIBLE AROUND HIGH POINT AND GREENSBORO. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. RADAR ESTIMATES OVER INCHES OF RAIN HAS FALLEN FROM HIGH POINT NORTH TO GREENSBORO. AN ADDITIONAL 2 INCHES OF RAIN IS EXPECTED AS STORMS CONTINUE TO MOVE ACROSS THE AREA. MOTORISTS SHOULD DRIVE WITH EXTREME CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. IF CONDITIONS WORSEN A FLASH FLOOD WARNING MAY BE ISSUED. GUSTY WINDS OF 30 TO 40 MPH ARE ALSO POSSIBLE WITH THESE THUNDERSTORMS. JO
Local storm report, Jul 17, 10:08 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1008 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0950 PM FLOOD GREENSBORO 36.08N 79.83W
07/17/2004 GUILFORD NC LAW ENFORCEMENT
STREET FLOODING REPORTED IN THE 8600 BLOCK OF WEST MARKET
STREET AND WEST FRIENDLY STREET. CITIZEN REPORTS A STUCK
VEHICLE.
1005 PM FLOOD GREENSBORO 36.08N 79.83W
07/17/2004 GUILFORD NC LAW ENFORCEMENT
211 GUILFORD COLLEGE ROAD...WATER REPORTED COMING OUT OF
MANHOLES.
&&
SGYThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 12:03 AM EDT | Flash Flood Warning | RAH | Guilford | 87 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.